Alert archive / Colorado / High Wind Watches in 2020

High Wind Watch 6, NWS Pueblo, CO

December 21, 20207 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Dec 21, 2020, 9:39 PM MST for 7 counties in Colorado. It took effect at Dec 22, 2020, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 9:39 PM MST (04:39 UTC)
In effect from
Dec 22, 2020, 11:00 PM MST
Expired
Dec 22, 2020, 3:44 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS75 KPUB 220439
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
939 PM MST Mon Dec 21 2020

COZ089-093>099-221245-
/O.NEW.KPUB.HW.A.0006.201223T0600Z-201224T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
939 PM MST Mon Dec 21 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts in excess of 60 
  mph possible.

* WHERE...Crowley, Otero, Kiowa, Bent, Prowers and Baca Counties.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Dry conditions across the Plains will
  likely lead to areas of blowing dust. This will impact travelers
  on area highways with the possibility of low visibilities. 
  Travel on Highway 50 and 160 may be especially difficult due to 
  strong cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
541 
WWUS75 KPUB 221044
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
344 AM MST Tue Dec 22 2020

COZ089-093-094-097-099-221145-
/O.CAN.KPUB.HW.A.0006.201223T0600Z-201224T0000Z/
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Las Animas Vicinity/Bent County-
Springfield Vicinity/Baca County-
344 AM MST Tue Dec 22 2020

...HIGH WIND WATCH IS CANCELLED...

The strongest winds are expected to be over El Paso, Kiowa, and
Prowers Counties during this event, therefore the High Wind Watch
has not been converted into a High Wind Warning for Crowley, 
Otero, eastern Las Animas, Bent, and Baca Counties.

$$

COZ095-096-221845-
/O.UPG.KPUB.HW.A.0006.201223T0600Z-201224T0000Z/
/O.NEW.KPUB.HW.W.0011.201223T0500Z-201224T0000Z/
Western Kiowa County-Eastern Kiowa County-
344 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Kiowa County.

* WHEN...From 10 PM this evening to 5 PM MST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages are possible. Travel may be difficult, especially
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ098-221845-
/O.UPG.KPUB.HW.A.0006.201223T0600Z-201224T0000Z/
/O.NEW.KPUB.HW.W.0011.201223T1600Z-201224T0000Z/
Lamar Vicinity/Prowers County-
344 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM MST WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Prowers County.

* WHEN...From 9 AM to 5 PM MST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages are possible. Travel may be difficult, especially
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ084-085-221845-
/O.NEW.KPUB.HW.W.0011.201223T0500Z-201223T2000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
344 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
MST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...El Paso County.

* WHEN...From 10 PM this evening to 1 PM MST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages are possible. Travel may be difficult, especially
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Dec 21, 2:58 PM MST, 6 hours 41 minutes earlier.

Area forecast discussion, Dec 21, 2:58 PM MST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MST Mon Dec 21 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM MST Mon Dec 21 2020

Currently...Broad ridge of high pressure over the desert southwest
today was providing for mostly sunny skies across the forecast area.
Winds have generally been under 10 mph, though some locations were
reporting occasional gusts of 15 to 20 mph. Temps have warmed into
the 50s to near 60F for the plains, mid 30s to mid 40s for the San
Luis Valley, and the hot spot so far as of 2 pm has been the Upper
Arkansas River Valley stretching from Buena Vista down through
Salida and across Fremont County and Canon City, where temps have
climbed into the upper 50s to mid 60s due to the increased wind flow.

Tonight and Tomorrow...A quick-moving upper trough of low pressure,
currently just off the WA and OR coast, will be the next weather
maker for the state through the short term. This disturbance will
cross the Pacific NW this evening, then push into the Rockies and
western CO through the day tomorrow. This means a mostly clear and
cool night across the region, then westerly surface winds will be on
the increase in the morning as the disturbance nears. Winds aloft
will shift to a more west to southwest direction and become strong
and gusty by midday, with snow showers returning to the Continental
Divide after 12 noon. The higher west-facing slopes may see up to 2
inches of new snow in the afternoon, while nearby locations will
likely see just a dusting. Across the plains, westerly winds will
get gusty by midday with gusts of 30 to 35 mph probable, especially
in wind-prone areas. The stronger winds could create some near-
critical fire weather conditions across the plains since it has been
so dry, but humidity levels are not forecast to drop below 15
percent. Plan on above normal temps across the region once again
tomorrow with highs in the 50s to lower 60s for the plains, and in
the 40s and 50s for the high valleys. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM MST Mon Dec 21 2020

...Key Messages...

1. Windy day on Wednesday as temperatures drop behind cold front.
2. White Christmas, with falling snow, only a dream.
3. Pattern looks to go into a more active streak late weekend

While we wished, and truly we do, for better prospects of a White
Christmas this year just not seeing it happening across the area.
Yes, snow will be covering the ground in places but it'll be pretty
crunchy and will probably hurt if you take a snowball to the body.
Very little snowfall is expected over the next 5 days outside of a
dusting to a couple of inches in the high country. Generally
speaking, temperatures will be dropping sharply to below average mid-
week but then rebounding heading into the post Christmas weekend.

Christmas Eve Eve (Wednesday)...Cold front sweeps through the region
from the north and looks to remain mostly dry, as a majority of the
systems we've had in this pattern have been. Maybe some light higher
elevation snows, accumulations less than an inch, expected through
the day. Daytime highs will easily be 25-35 degrees colder than
Tuesday with a brisk, sometimes blustery, north-northwest wind.
Gusts could push 50 MPH across the plains and 30-40 closer to the
Front Range.

Christmas Eve...Temperature rebound gets underway as we near the
late December normal marks. Winds slacken off and we're left with a
Blue Bird kind of day across the region. Santa should have zero
problems navigating across our great state.

Christmas Day...Even warmer still with even less wind to contend
with. Not seeing much in the way of any weather related impacts to
the region, just a great day to get outside.

Saturday - Sunday...The second half of the weekend could be a little
more active with the next cold front moving through earlier in the
day. Still looks rather dry but this will help to push more cold air
back into the region for the next couple of mid-level troughs of low
pressure to produce some moisture for the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 253 PM MST Mon Dec 21 2020

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Westerly sfc winds increasing tomorrow after 17z with gusts
to 30 kts possible.

Degrading conditions over mt passes starting at 18z with gusts to
45-50 kts probable, along with scattered snow showers reducing
visibilities. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...HEAVENER
AVIATION...MOORE
Hazardous weather outlook, Dec 21, 5:44 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
544 AM MST Mon Dec 21 2020

COZ058>089-093>099-221245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
544 AM MST Mon Dec 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is expected to move into the Continental Divide Tuesday
afternoon through Wednesday afternoon, with the Sawatch and
Mosquito mountains likely seeing the best chances for snow.
Accumulations are expected to be light. Some light snow may also
spread into the eastern mountains and portions of the plains
Tuesday night and early Wednesday. If this occurs, little if any
accumulation is expected.

Late Saturday and into Sunday, there will be a chance for some
light snow over the mountains, with the potential for just light
accumulations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

GARBEROGLIO/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:44 AM MSTHigh Wind WarningPUBBaca, Bent, Crowley, El Paso, Kiowa, Las Animas and 3 more35 hr

Nearby

High Wind Watches in Colorado, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.